Delaware, 2006

Funnel Cloud in Delaware, July 12, 2006

July 12, 2006 · NWS PHI · 1 event in 1 county or zone

A funnel cloud was spotted over Greenwood, but did not touch down or cause any wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A funnel cloud was spotted over Greenwood, but did not touch down or cause any wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 5:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 5:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT WED JUL 12 2006

.UPDATE...
WE WILL BE ISSUING AN UPDATE SHORTLY TO REMOVE THE TORNADO WATCH
HEADLINE FROM THE ZONES AS THE TORNADO WATCH WILL BE CANCELED. THE
MAIN AXIS OF SHEAR REMAINED PRIMARILY TO OUR NORTHEAST. THE BROKEN
LINE OF CONVECTION THAT CONTINUES TO MOVE SOUTHEASTWARD ACROSS OUR
SOUTHERN ZONES APPEARS TO BE UNDERGOING A WEAKENING TREND.
ADDITIONAL CONVECTION REMAINS TO THE WEST AND SOUTHWEST, THEREFORE
AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE EVENING.

THE FLASH FLOOD WATCH REMAINS IN EFFECT AS IS, FOR NOW, AS WE ARE
MONITORING CONVECTIVE TRENDS TO OUR WEST.

&&

.PREVIOUS DISCUSSION...
ISSUED /331 PM EDT WED JUL 12 2006/

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LOW PRESSURE MOVING ACROSS TO OUR NORTH HAS BROUGHT VERY UNSTABLE
AIR TO THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE
WELL INTO THE NIGHT. VERY HEAVY RAIN WILL ACCOMPANY SOME OF THE
THUNDERSTORMS SO THE FLASH FLOOD WATCH WILL CONTINUE IN THE LEHIGH
VALLEY AND POCONOS IN PA AND IN OUR 3 NORTHERN NJ ZONES UNTIL 6 AM.
SINCE THE ATMOSPHERE IS VERY UNSTABLE, DAMAGING WINDS AND POSSIBLY
SOME HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS THIS EVENING.
A TORNADO CANNOT BE RULED OUT, ESPECIALLY IN OUR NORTHERN ZONES,
WHERE THE TORNADO WATCH IS IN EFFECT UNTIL 8 PM. AS THE LOW MOVES
EAST AND OFF THE NEW ENGLAND COAST LATE TONIGHT AND THURSDAY, IT
WILL DRAG A COLD FRONT DOWN ACROSS OUR REGION. THIS WILL CAUSE
THE THREAT OF SHOWERS/THUNDERSTORMS TO PERSIST THROUGH THURSDAY.
THE FRONT WILL MOVE SOUTH OF OUR AREA THURSDAY NIGHT. WILL CONTINUE
WITH CHANCE POPS SOUTH, BUT ONLY SLIGHT CHANCE NORTH. WITH THE
HIGH PRESSURE SYSTEM PUSHING IN, WILL NOT MENTION ANY PRECIPITATION
NORTH FRIDAY AND ONLY A SLIGHT CHANCE SOUTH. FRIDAY NIGHT WILL BE
CLEAR AND DRY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
RIGHT NOW THE WEEKEND IS SHAPING UP TO BE RELATIVELY NICE. HIGH
PRESSURE WILL REMAIN IN THE REGION KEEPING CONDITIONS HOT AND HUMID.
TEMPERATURES WILL BE IN THE UPPER 80S IN MOST AREAS WITH HIGHS IN
THE LOW 90S IN URBAN AREAS. A CHANCE FOR SHOWERS AND THUNDERSTORMS
RETURNS TO THE AREA FOR LATE SUNDAY AND INTO THE WORK WEEK. A
FRONTAL SYSTEM IS EXPECTED TO APPROACH THE REGION AND MOVE THROUGH
LATE ON TUESDAY INTO WEDNESDAY.

&&

.AVIATION /THROUGH 18Z THURSDAY/...
CLOUDS THINNED OUT ACROSS ALL THE TERMINALS DURING THE EARLY
AFTERNOON. ATMOSPHERE HAS LITTLE IN THE WAY OF A CAP, THEREFORE
WITHIN THIS VERY WARM AND MOIST REGIME, IT IS NOT TAKING MUCH TO GET
THE CU BUILDING AND EVOLVING INTO CONVECTION. TRACKING CONVECTION
WHICH HAS FORM SOUTHWEST OF AREA, NOW MOVING INTO THE KPHL AND KILG
AREAS. THE CONVECTION MAY TEND TO BE BE LESS WIDESPREAD AROUND
KACY, HOWEVER STILL ALLOWED FOR SOME STRONG CONVECTION HERE THIS
EVENING. ELSEWHERE, AT LAST SCATTERED TO NUMEROUS CONVECTION WILL
OCCUR THROUGH THIS EVENING, WITH A DIMINISHING TREND SOMEWHAT AFTER
MIDNIGHT AS A LOT OF THE ACTION LOOKS TO BE DRIVEN BY DAYTIME
HEATING. HOWEVER, HELD ON LONGER TO CONVECTION FROM KILG TO KTTN ON
NORTHWESTWARD A BIT LONGER DUE TO PROXIMITY TO INCOMING FRONTAL
BOUNDARY. THE MORE ROBUST CELLS COULD PRODUCE SOME STRONG WIND
GUSTS, AND HAVE RETAINED THIS IN THE TAFS, ALTHOUGH TONED IT BACK A
TAD. WE WILL MONITOR RADAR TRENDS AND ISSUE AMENDMENTS AS NEEDED.

HAZE HAS BEEN RATHER PREVALENT TODAY DUE TO ALL THE MOISTURE IN THE
ATMOSPHERE. THIS LOOKS TO CONTINUE TONIGHT, WITH HAZE PROBABLY
REDUCING THE LOCAL VISIBILITIES MORE THAN FOG. MOS GUIDANCE ALSO
SUGGESTING THIS, THEREFORE DID NOT STRAY TOO FAR FROM THAT. CLOUD
COVER A BIT TRICKY OVERNIGHT AS THERE ARE PLENTY OF CLOUDS TO OUR
NORTHWEST, WHICH ARE ANTICIPATED TO SETTLE SOUTHEASTWARD OVERNIGHT
INTO THURSDAY. BUFKIT FORECAST SOUNDINGS ARE NOT TO BULLISH ON THE
CLOUDS, EXCEPT FOR KABE AND KRDG. GENERALLY WENT WITH A BROKEN CLOUD
DECK OVERNIGHT, HOWEVER WOULD NOT BE SURPRISED TO SEE LESS CLOUD
COVERAGE FOR A TIME FROM KILG TO KTTN ON SOUTHEASTWARD FOR A TIME.

AS A WEAK COLD FRONT SETTLES SOUTHWARD THURSDAY, THERE SHOULD BE A
FAIR AMOUNT OF CU ALONG WITH A WIND SHIFT TO THE WEST-NORTHWEST.
THERE MAY BE SOME LINGERING SHOWERS OR THUNDERSTORMS THURSDAY AS THE
BOUNDARY SLIDES SOUTH, HOWEVER DID NOT INCLUDE THIS IN THE TAFS ATTM.

&&

.MARINE...
SOUTH WINDS GENERALLY IN THE 10 TO 15 KNOT RANGE ACROSS THE MARINE
AREA. THIS WILL CONTINUE TONIGHT AS A WEAK COLD FRONT SLOWLY SETTLES
INTO THE AREA. SEAS AT THE OFFSHORE BUOYS REMAIN AT 4 FEET AND A BIT
OF AN INCREASE IS POSSIBLE TONIGHT AS THE GRADIENT TIGHTENS A
TOUCH. IT APPEARS THAT SMALL CRAFT ADVISORY CRITERIA COULD BE
MARGINALLY MET ON THE OCEAN /WAVEWATCH BRINGS SEAS TO 5 FEET THIS
EVENING TO MIDDAY THURSDAY AT BUOY 44009/. HOWEVER, WILL HOLD OFF ON
ISSUING ONE AT THIS TIME AS THE WINDS WILL REMAIN PARALLEL OR
SLIGHTLY OFFSHORE OVER THE WATERS. IN ANY EVENT, SEAS AND WINDS CAN
BECOME LOCALLY CHOPPY IN ANY THUNDERSTORMS THROUGH THIS EVENING. A
WIND SHIFT WILL TAKE PLACE THURSDAY AS THE WEAK COLD FRONT SETTLES
SOUTHWARD.

FOR THE END OF THE WEEK INTO EARLY NEXT WEEK, THE OVERALL PATTERN
SHOULD PRODUCE FAIRLY LIGHT WINDS AS AN UPPER RIDGE BUILDS ACROSS
THE MID ATLANTIC REGION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062 UNTIL 6 AM THURSDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007-008 UNTIL 6 AM THURSDAY.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

UPDATE...GORSE
SHORT TERM...RPW
LONG TERM...MEOLA/BENTLEY
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Jul 12, 3:45 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED JUL 12 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-130900-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
445 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR EAST-CENTRAL AND NORTHEASTERN PENNSYLVANIA AND NORTHWESTERN
NEW JERSEY THIS AFTERNOON AND TONIGHT. HEAT AND HIGH HUMIDITY
WILL LEAD TO HEAT INDICES IN THE 90S AND POSSIBLY NEAR 100 AWAY
FROM THE WATER AND HIGHER ELEVATIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG THUNDERSTORMS MAY OCCUR AGAIN THURSDAY, ESPECIALLY OVER
SOUTHERN AND EASTERN PORTIONS OF THE AREA. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE AREA FRIDAY, AND
OVER ALL AREAS AGAIN BY TUESDAY.

SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

ANZ430-431-450>455-470-130900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
445 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG THUNDERSTORMS MAY OCCUR AGAIN THURSDAY. THERE IS A CHANCE
OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE MARINE FRIDAY, AND
OVER ALL MARINE AREAS AGAIN BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

The radar

The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sussex

When
July 12, 7:20 PM EST
Where
Sussex County, Greenwood
Reported by
BROADCAST MEDIA
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522725.